The U.S. Food and Drug Administration recently issued a warning indicating that benzocaine, an anesthetic commonly used in over-the-counter teething gels for infants as well as liquid medications, can cause serious injuries and even death. Commonly found in products like Anbesol or Baby Orajel, the local anesthetic has in some cases led to a serious condition known as methemoglobinemia. This condition reduces the quantity of oxygen that travels through the patient’s bloodstream. Parents who have products containing benzocaine are promptly advised to stop using them on children younger than two and should seek a consultation with a health care official immediately.
In many instances, parents and other consumers presume that products marketed as homeopathic remedies are safe and pose fewer risks than pharmaceuticals and similarly derived products. A maker of such products, Hyland’s, which offers a benzocaine teething product, announced that it has discontinued making such products. According to a statement, the company stopped manufacturing the products due to the FDA’s warning. Major international drug store Walgreen’s has also discontinued its offering of products containing benzocaine.